Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Wellbutrin and 5-HTP?

Hi....I realize this is an old discussion...... I've been looking for an answer but can not find anything.....
I've been taking Wellbutrin 75 mgs in the morning for 8 months now to treat my depression, went up to 100 mgs SR for a couple of months but the anxiety was unbearable (I was diagnosed 5 years ago with anxiety/panic disorder and depression) so my p-doc brought me back to 75 mgs/day. I am also taking 0.5 mgs of Klonopin twice a day (morning and night) for anxiety. I am very sensitive to meds and can not tolerate any other ADs that I've tried these last 5 years. The Wellbutrin is helping a little with the depression and I'm not where I would like to be, I still have bouts of doom and gloom feelings...... the good thing about it is that it's keeping my weight in check and I could even go down to 37.5 mgs (where I started) to decrease the norepinephrine effect which is making my anxiety worse. From my readings - and just like the previous post very well explained, Wellbutrin does not work on the serotonin levels and it's actually NOT prescribed to people like me who suffer from panic/anxiety disorders because it increases anxiety. I was thinking about adding a small dose of 5-HTP to see if that helps the mood, and if it helps maybe even wean off the Wellbutrin with my p-doc's supervision.
I have asked him the same question (about the 5-HTP) but - like all traditional pill pushers - does not know and/or does not want to give me any suggestions related to supplements.
I appreciate any reply/help/comments.
6 Responses
480448 tn?1426948538
You're correct, that there is not the same level of risk with the 5-HTP and SNRIs as there is with the SSRIs, as the SNRIs affect the norepinephrine levels verus the serotonin levels.  That being said, there can still be some concern, more with side effects, possible an increase in anxiety.

I would recommend asking your pharmacist for more info.  They would be able to tell you if it's a good idea or not, and if it isn't recommended, they could recommend something else for you.

Good luck, hope you find some answers!
4642801 tn?1364034108
I avoided doctors pills, by just going on the 5htp and found that it helped. Obviously doctors can't tell you to use it for depression because as it said it's a supplement not a medicine. It's varied opinions on it anyway, weather it works or not for depression, so my advice is give it a shot, and see if you can feel a difference yourself. If you up it though, leave it 3 days between each rise in dose. Good Luck.
Avatar universal
Thank you both so much for your comments! I will ask a pharmacist about 5-htp since at this point i find it useless to inquire with my p-doc.....
Avatar universal
Hello fotina2005,

Your post caught my attention. You asked about suggestions for supplements. You might try taking some salmon oil with omega 3.
Fish oil is supposed to help with depression. I actually take Wellbutrin
also to keep my depression in check. My tendency toward depression
is hereditary. I take 150 milligrams of Wellbutrin once a day. I know
every case is different though. I don't have panic and anxiety attacks
anymore. I did have them when I went through a major depression about
twelve years ago. At that time, a psychiatrist recommended the use of
Wellbutrin which for me has helped me immensely. At the time of that
depression, I had very bad panic/anxiety attacks so I really sympathize.
Another name for Klonopin is Clonazepam. I'm probably telling you something you already know. You might find it interesting to google
what is klopopin ? one of the websites you will be shown is en.wikipedia.com and the name Clonazepam. I think you might find this
information helpful. You say you want to wean yourself off the Wellbutrin.
You've been taking it for 8 months already, so your doctor can advise you
how to wean off it safely. Maybe though, you're not taking enough Wellbutin to combat your depression. Maybe if your dosage was increased it might help. Again, I'm not a medical professional. These are only suggestions. I wish you the best of luck.   Eve
Avatar universal
Eve, thank you for your suggestions and help! I tried going up to 100 mg of Wellbutrin SR but I could not tolerate it..... it gave me too much anxiety/feeling of losing my mind! So I went back to the 75 mgs.... The Klonopin (clonazepam) has helped me tremendously in keeping the panic/anxiety in check so I am very grateful for that and I think I'll keep taking it for a while...... I was looking for something "natural" to "add" to the Wellbutrin since I am having problem in upping the dosage and it's therefore not really helping me too much, or at least I am not where I would like to be yet......
I was reading something very interesting about Magnolia Bark extract yesterday and that also sounds promising......
Thank you again!
Avatar universal
If you can, I would recommend you see a naturalpath dr. It can be tricky combining meds with supplements. Everyone is different. Since you are researching supplements, you might want to look into Holy Basil. If you decide to try it, make sure that it is in pure form with no additives. It comes in pill form and a tea.

Just so you know, Klonipin is not meant for long term use and is addicting. If you need it long term than you need it. However, when you do decide to discontinue it, do it very very slowly otherwise the withdraws can be awful.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.